Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Charleston, SC

February 21, 2005Colleton County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Feb 21, 2005, 6:56 PM EST for Colleton County, Dorchester County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2005, 6:56 PM EST (23:56 UTC)
Expired
Feb 21, 2005, 7:30 PM EST
In force
34 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Colleton County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 65 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 212357
SVRCHS
SCC029-035-220030-
/O.NEW.KCHS.SV.W.0001.050221T2356Z-050222T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
657 PM EST MON FEB 21 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA
  COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 730 PM EST

* AT 657 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CANADYS...OR ABOUT 8 MILES SOUTHWEST OF
  SAINT GEORGE...MOVING EAST SOUTHEAST AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  CANADYS...
  DORCHESTER...
  PREGNALL...

VERY LARGE HAIL IS LIKELY WITH THIS DANGEROUS THUNDERSTORM. IF YOU
ARE IN THE PATH MOVE INDOORS TO AN INTERIOR ROOM ON THE LOWEST FLOOR
AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3311 8068 3306 8070 3296 8037 3315 8040

$$
2 follow-up statements
000 
WWUS52 KCHS 220007
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
707 PM EST MON FEB 21 2005

SCC029-035-220030-
/O.CON.KCHS.SV.W.0001.000000T0000Z-050222T0030Z/
DORCHESTER-COLLETON-
707 PM EST MON FEB 21 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EST
FOR DORCHESTER AND COLLETON COUNTIES...

AT 703 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR GROVER...OR ABOUT 10 MILES SOUTH OF
SAINT GEORGE...MOVING EAST SOUTHEAST AT 30 MPH.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...TAKE COVER NOW
ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. AVOID WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3310 8061 3302 8063 3294 8039 3313 8036

$$
000 
WWUS52 KCHS 220021
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
721 PM EST MON FEB 21 2005

SCC029-035-220031-
/O.CAN.KCHS.SV.W.0001.000000T0000Z-050222T0030Z/
DORCHESTER-COLLETON-
721 PM EST MON FEB 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR DORCHESTER AND COLLETON
COUNTIES HAS BEEN CANCELLED...

AT 718 PM EST...RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED
THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN CANCELED.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3310 8061 3302 8063 3294 8039 3313 8036

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 3:00 PM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Feb 21, 3:00 PM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
300 PM EST MON FEB 21 2005

.SHORT TERM /TONIGHT AND TUESDAY/...CONVECTION TO THE NW OF THE
AREA CONTINUES TO PROGRESS E. THE VAST MAJORITY OF THIS ACTIVITY
SHOULD STAY WELL N OF THE AREA THIS EVENING. WILL ADD MENTION OF
THUNDER INTO THE NRN FRINGE OF THE AREA AS A THUNDERSTORM MAY HOLD
TOGETHER LONG ENOUGH TO MAKE IT INTO THE AREA. ADDITIONAL SHORTWAVE
ENERGY IS EXPECTED TO APPROACH THE INLAND GEORGIA PORTION LATER
TONIGHT. PLAN TO GO WITH 30 POP INLAND AND 20 COASTAL AND POINTS S.
CLOUD COVER TO INCREASE AGAIN TONIGHT. TEMPS TO DROP INTO THE 50S
OVERNIGHT.

MID LVL DRYING EXPECTED LATE TONIGHT INTO TUE. DOWNSLOPE WINDS ON
TUE SHOULD ALLOW SKIES TO BREAK OUT PARTICULARLY OVER THE NRN
PORTION. WAA WILL ALLOW TEMPS TO CLIMB INTO THE 70S OVER THE ENTIRE
AREA AWAY FROM THE COAST. WILL CONFINE PRECIP ON TUE TO THE SRN
PORTION OF THE AREA WITH DRIER CONDITIONS N. INSTABILITY LOOKS
SUFFICIENT FOR THUNDER MENTION AS WELL.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...OVERALL DRIER MODEL SOLN
FOR THE UPCOMING PERIOD THAN PREV RUNS. ONCE THE MODELS DRY THE AREA
OUT ON TUE...DEEP MOISTURE WILL TAKE A WHILE TO RETURN. BY WED THE
FRNTL BNDRY SHOULD BE S OF THE FORECAST AREA WITH CLOUDY SKIES TO
RETURN AS LOW LVL NE FLOW IS OVERRUN BY SW FLOW JUST OFF THE SFC.
BETTER CHANCE OF PRECIP FOR MUCH OF THE EXTENDED PERIOD OVER THE SRN
PORTION OF THE AREA. WILL HAVE THE HIGHEST POPS THU INTO THU NIGHT
WITH LOW PRES EXPECTED TO MOVE E ALONG THE FRNTL BNDRY TO THE S AND
ENHANCE LIFT DURING THAT TIME.

BNDRY SHOULD SAG FRTHR S TOWARDS THE END OF THE PERIOD. WILL TAPER
POPS BACK TO SLIGHT CHANCE FRI NIGHT FOR THE ENTIRE AREA AND LEAVE
THEM THERE INTO NEXT WEEK. ANOTHER WAVE MAY TRY TO DEVELOP ALONG THE
STALLED FRNTL BNDRY ON MON.

HAVE LEANED MORE TOWARDS THE NAM SOLN WITH THE WEDGE HOWEVER STILL
WENT WITH A BIT OF A BLEND AS CONFIDENCE IS NOT HIGH IN TIMING AND
MOVEMENT OF SMALL SCALE FEATURES.

&&

.MARINE...
WE WERE ABLE TO FOLLOW VERY CLOSE PERSISTENCE IN THE SHORT RANGE
WITH SW FLOW SLOWLY DIMINISHING AND VEERING TO MORE W COMPONENT
BY SUNRISE ON TUE. WILL MAINTAIN MARGINAL SCA FOR OUR 20-60 GEORGIA
WATERS WITH CONDITIONS IMPROVING ON TUESDAY AS OFFSHORE FLOW BECOMES
LIGHT IN THE AFTN.

ENOUGH MODEL DIFFERENCE ON THE 12Z RUN BTWN THE NAM AND GFS IN
THE 60 TO 84 HOUR TIME RANGE TO CAUSE CONCERNS. THE WEDGE FRONT
SHOULD MAKE IT S OF THE ALTAMAHA ON WED AND THEN A PINCHING OF
THE PRES GRADIENT LOOKS LIKE A GOOD BET WITH SFC WAVES EJECTING
OFF THE N FLORIDA COAST AS HIGH PRES SETTLES IN THE MID ATLC STATES.
CLIMATOLOGICAL SYNOPTIC EVOLUTION SUGGESTS THE NAM MAY BE A BIT
MORE BELIEVABLE THAN THE GFS WITH THE WEDGE PATTERN AT THIS STAGE
SO WE MAINTAINED A MODERATE N TO NE FLOW FOR MUCH OF THE EXTENDED
TIME FRAME WITH SEAS AOA SCA CRITERIA.

&&

.AVIATION...
A PCPN-FREE WARM SECTOR ACROSS THE REGION THIS AFTN WITH MAINLY
VFR CONDITIONS. MODELS TRY TO SWING SOME REMNANT CONVECTION THRU
OVERNIGHT BUT WITH TIMING AND COVERAGE UNCERTAINTIES ABOUND...HAVE
OPTED TO LEAVE TEMPOS OR PROBS OUT ON THE 18Z TAFS. GFS HAS BEEN
HINTING FOR A FEW RUNS NOW ON SOME IFR CIGS AT SAV TERM LATE TONIGHT
BUT DEEP LAYER WLY FLOW MAKES FOR LOW CONFIDENCE. MAINLY WENT WITH
PERSISTENCE WITH A CHC FOR SOME LOWER CIGS TUE AM. SOME CLEARING
PSBL BEHIND WEAK FRONT AOB MIDDAY TUE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY AMZ374.
&&

18/24
Hazardous weather outlook, Feb 21, 4:17 AM EST, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
417 AM EST MON FEB 21 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-220916-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...RIDGELAND...
SAINT GEORGE AND WALTERBORO
417 AM EST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Feb 21, 4:45 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
445 PM EST MON FEB 21 2005

SCZ043-212215-
INLAND COLLETON-
445 PM EST MON FEB 21 2005

...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 515 PM
EST...

AT 445 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES WEST OF WALTERBORO...MOVING EAST
AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
WALTERBORO AND THAYER THROUGH 515 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.
Special weather statement, Feb 21, 5:02 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
502 PM EST MON FEB 21 2005

SCZ043-212215-
INLAND COLLETON-
502 PM EST MON FEB 21 2005

...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 515 PM
EST...

AT 502 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTHWEST OF ROUND O...OR ABOUT
3 MILES SOUTHEAST OF WALTERBORO...MOVING EAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ROUND O...COTTAGEVILLE
AND GLOVERVILLE THROUGH 515 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.
Special weather statement, Feb 21, 6:06 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
606 PM EST MON FEB 21 2005

SCZ043>045-220100-
BERKELEY-DORCHESTER-INLAND COLLETON-
INCLUDING THE CITIES OF...MONCKS CORNER...SAINT GEORGE AND WALTERBORO
606 PM EST MON FEB 21 2005

...STRONG THUNDERSTORMS WILL CROSS THE AREA TONIGHT...

A LINE OF STRONG THUNDERSTORMS MOVING EAST OUT OF THE SOUTH CAROLINA
MIDLANDS WILL MOVE INTO INTO NORTHERN PORTIONS OF COLLETON...
DORCHESTER AND BERKELEY COUNTIES BETWEEN 630 AND 700 PM. THESE STORMS
WILL BE CAPABLE OF PRODUCING GUSTY WINDS IN EXCESS OF 35
MPH...PEA SIZE HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES.
A FEW OF THESE STORMS MAY BECOME BRIEFLY SEVERE WITH LARGE HAIL AND
DAMAGING WINDS...ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEWS SOURCE FOR
THE LATEST STATEMENTS AND POSSIBLE WARNING FROM THE NATIONAL WEATHER
SERVICE OFFICE IN CHARLESTON.

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.